Alert archive / Maine / Flash Flood Warnings in 2011
Flash Flood Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 2, 2011, 4:00 PM EDT for Aroostook County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 4:00 PM EDT (20:00 UTC)
- Expired
- Aug 2, 2011, 6:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 22 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471 WGUS51 KCAR 022000 FFWCAR MEC003-022200- /O.NEW.KCAR.FF.W.0009.110802T2000Z-110802T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 400 PM EDT TUE AUG 2 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITY OF HOULTON... * UNTIL 600 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CONTAINING TORRENTIAL RAINFALL NEAR BRIDGEWATER...OR 16 MILES NORTH OF HOULTON. THIS LINE WAS MOVING SLOWLY NORTHWEST AT LESS THAN 10 MPH. * RADAR ESTIMATED RAINFALL AMOUNTS OF OVER 2 INCHES PER HOUR. FLASH FLOODING IS POSSIBLE ALONG ROUTE ONE FROM BRIDGEWATER TO MONTICELLO. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN! TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4605 6801 4648 6800 4648 6778 4606 6777 $$ HEWITT
2 follow-up statements
093 WGUS71 KCAR 022053 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 453 PM EDT TUE AUG 2 2011 MEC003-022200- /O.CON.KCAR.FF.W.0009.000000T0000Z-110802T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AROOSTOOK ME- 453 PM EDT TUE AUG 2 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL UP TO ONE INCH PER HOUR FROM BRIDGEWATER DOWN THROUGH MONTICELLO. THE RAINFALL INTENSITY HAS WEAKENED OVER THE LAST HOUR. LAT...LON 4605 6801 4648 6800 4648 6778 4606 6777 $$ HEWITT
231 WGUS71 KCAR 022159 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 559 PM EDT TUE AUG 2 2011 MEC003-022202- /O.EXP.KCAR.FF.W.0009.000000T0000Z-110802T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AROOSTOOK ME- 559 PM EDT TUE AUG 2 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... RAINFALL HAS WEAKENED IN INTENSITY AND MOVED FURTHER TO THE WEST. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4605 6801 4648 6800 4648 6778 4606 6777 $$ HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:31 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 2, 3:31 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 331 PM EDT TUE AUG 2 2011 .SYNOPSIS... LOW PRESSURE WILL MOVE SOUTH OF NOVA SCOTIA WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. && .NEAR TERM /THROUGH WEDNESDAY/... UPPER LEVEL LOW PRESSURE AND WEAK SURFACE LOW PRESSURE WILL MOVE TO THE EAST OF THE STATE TONIGHT. THIS SYSTEM IS EXPECTED TO CONTINUE TO WEAKEN OVER THE GULF OF MAINE WEDNESDAY. THE THUNDERSTORMS ACCOMPANIED BY PLENTY OF LIGHTENING WILL CONTINUE INTO THE EARLY EVENING AS THE UPPER LOW MOVES SLOWLY TO THE SOUTHEAST. DUE TO THE WEAK STEERING CURRENTS THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. WILL CONTINUE TO MENTION THIS IN GRIDS ALONG WITH POSSIBILITY OF SMALL HAIL AND FREQUENT LIGHTENING. EXPECT SHOWERS TO PERSIST INTO WEDNESDAY. HAVE USED A BLEND OF THE NAM12...GFS40 AND SREF FOR POPS. THE WIND GRIDS GENERATED WITH A BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED FOR TEMPERATURE AND DEW POINT GRIDS. WILL MAKE MANUAL ADJUSTMENTS TO RANGE OF MAXIMUM AND MINIMUM TEMPERATURE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE ATTEMPTS TO BUILD IN FROM THE NORTH DURING THE DAY THURSDAY HOWEVER WEAKENING UPPER LOW REMAINS OVER NOVA SCOTIA...SO WILL KEEP LOW POPS OVER THE FORECAST AREA. EXPECT HIGH PRESSURE TO TAKE OVER FRIDAY AS IT BUILD IN FROM THE NORTH. HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR POPS. THE TEMPERATURE AND DEW POINT GRIDS GENERATED FROM THE GMOS. A BLEND OF OF THE NAM12 AND GFS40 USED FOR QPF GRIDS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SURFACE HIGH PRESSURE WILL CREST THE STATE FRIDAY INTO SATURDAY WITH PLENTY OF SUNSHINE AND COMFORTABLE TEMPERATURES ACROSS THE REGION. THE NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE WEEKEND INCREASING THE CHANCE OF SHOWERS...ESPECIALLY SUNDAY INTO MONDAY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... NEAR TERM: IFR/MVFR CONDITIONS ARE EXPECTED IN SHOWERS TONIGHT AND WEDNESDAY. SHORT TERM: MVFR CONDITIONS EXPECTED THURSDAY IN SHOWERS AND VFR CONDITIONS EXPECTED FRIDAY. VFR CONDITIONS EXPECTED SATURDAY. MVFR CONDITIONS EXPECTED SUNDAY. && .MARINE... NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND. FOR WAVES: LIGHT WINDS ARE EXPECTED THROUGH THIS PERIOD SO WAVES PRIMARILY THE RESULT OF LONG PERIOD WAVE ENTERING FROM OUTSIDE THE COASTAL WATERS. SHORT TERM: WILL CONTINUE TO USE A BLEND OF THE NAM12 AND GFS40 FOR WINDS. FOR WAVE GRIDS WILL USE THE SWAN/NAM OUT TO 00Z FRIDAY THEN TRANSITION TO THE WNA/4. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT/MIGNONE SHORT TERM...MIGNONE LONG TERM...RUNYAN AVIATION...HEWITT/MIGNONE MARINE...HEWITT/MIGNONE/MIGNONE
Hazardous weather outlook, Aug 2, 3:20 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 320 PM EDT TUE AUG 2 2011 MEZ001>006-010-011-015>017-029>032-031930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 320 PM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WITH FREQUENT LIGHTENING...HEAVY RAIN AND SMALL HAIL ARE POSSIBLE INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-031930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 320 PM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 12:35 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD EAST MILLINOCKET 45.63N 68.57W
08/02/2011 PENOBSCOT ME DEPT OF HIGHWAYS
MAIN STREET FLOODED AND CLOSED TO TRAFFIC FOR A TIME. A
FOOT OF WATER ON MAIN STREET.
&&
JOEHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 45 min |
| Aug 2, 9:22 AM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot | 113 min |
| Aug 2, 10:05 AM EDT | Flash Flood Warning | CAR | Penobscot, Piscataquis | 2 hr |
| Aug 2, 12:05 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot | 3 hr |
| Aug 2, 2:27 PM EDT | Areal Flood Warning | CAR | Piscataquis, Somerset | 4 hr |
| Aug 2, 4:23 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 25 min |
| Aug 2, 5:25 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 50 min |
Nearby
Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.